Hypercoagulable state is a condition which commonly comes about because of infectious states, dehydration
, and other metabolic disorders. The blood clots
are referred to as sinus venous thrombosis
or venous thrombosis and they are in the venous circulation of her body...which is not a bad thing compared to if they would be on the arterial side in which case she may have suffered acute strokes....not to minimize the gravity of the current situation....she's got a bit of work to do to get normal....but she's not lost any neurological function due to the clots....just slowed her down...and giving her some mild headaches, I'm sure. Since your daughter has been diagnosed with EBV...then, that is likely the most plausible explanation for her blood clots, severe headaches, cloudy thinking, etc.
The good news is that she'll get better...she's on an oral anticoagulant
though current guidelines actually recommend she NOT be given orals. If she's converted to warfarin then, I'd ask the doctor if he'd consider something instead like Eliquis (newer version of warfarin such that no INR testing is really needed, less bleeding complications overall). I'm not sure why they chose oxycodone for headaches.
CVT headaches have been shown to have pathophysiology very similar to migraine and they do respond to standard migraine regimens. She may benefit from IV DHE (dihydroergotamine
) or triptans even though she can't take the medication continuously.
Now, if they keep giving her the opiate drugs....I'm afraid she might run into some medication rebound or overuse syndrome which will give her even more headaches.
You may find better medication choices for the headaches from a headache specialist. I am not sure what the hematologist
move is going to accomplish.
Her status of resolution will be dependent upon how quickly the venous clots come down. Other details have to be explained to your future for the future and another blood testing should be done now that this has happened.
Hope I have answered your query. Let me know if I can assist you further.
Dr. Dariush Saghafi, Neurologist